Tennessee, 2016

Damaging Winds in Tennessee, August 26, 2016

August 26, 2016 · NWS OHX · 12 events in 5 counties and zones

Scattered thunderstorms developed across northern Alabama and spread northward into Middle Tennessee during the afternoon and evening hours on August 26. Numerous reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed across northern Alabama and spread northward into Middle Tennessee during the afternoon and evening hours on August 26. Numerous reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 26, 1:31 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 26, 1:31 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
231 PM CDT FRI AUG 26 2016

.DISCUSSION...

The forecast wont change too much each day as an upper high slowly
moves eastward towards the Atlantic and gets replaced by another
upper high/ridging next week. Subtle shortwave disturbances
within the upper flow combined with diurnal support will be enough
for some shower and thunderstorm activity through the duration of
the forecast. Temperatures look to remain very consistent through
the end of next week with highs mainly in the low to mid 90s and
lows in the low to mid 70s.

For the short term through Sunday, chances for showers and
thunderstorms will mainly be during the afternoon hours, but there
will still be chances for lingering showers to persist into the
evening. With weak upper level shear thanks to the upper closed
high, thunderstorms will be mainly pulse type and not move too
quickly. So if heavier showers and thunderstorms develop, slow
movement may bring some flood risks to impacted areas. Also, with
some enhanced areas of MUCAPE over the mid state during the
afternoon hours, some gusty winds will be possible with the higher
topped convection. Otherwise, just expecting typical isolated late
summer afternoon convection through the weekend.

After Sunday, the upper closed high begins to merge with the
approaching ridge, and keeps high pressure aloft through next
week. Another closed upper high will develop Tuesday, but doesnt
look to progress eastward like the previous high. Instead, the
ridge over the Plains will keep us in more of a northwesterly flow
pattern by late Wednesday. Again with subtle shortwaves embedded
within the upper flow, mainly afternoon showers and thunderstorms
are expected each day next week. By Friday, the ridge axis looks
to slide across the MS River Valley and may give us a dry weekend
across the mid state. For now have Friday and Friday night mainly
dry with a slight chance for afternoon thunderstorms on the
Plateau.

&&

.AVIATION...
18Z TAF DISCUSSION.

Convective temps running just a few degrees above current temps
at this hour. Should see some isol to sct development aft 21z or
so. Otw, higher pressure remains stacked to our east. Convective
activity that does develop will move very slowly northward. Light
fog possible late tonight as current tover values are slightly
negative.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  93  73  93  73 /  20  30  20  20  20
Clarksville    73  91  73  91  72 /  20  30  20  20  20
Crossville     69  89  69  87  68 /  20  30  10  40  20
Columbia       72  91  72  91  72 /  20  40  10  20  20
Lawrenceburg   72  90  71  90  71 /  20  40  10  20  10
Waverly        72  90  73  90  72 /  20  40  20  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........21
Hazardous weather outlook, Aug 26, 4:13 AM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
513 AM CDT FRI AUG 26 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-271015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
513 AM CDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL BE PRESENT IN MAINLY FOG-PRONE AREAS THIS MORNING
BEFORE DISSIPATING BY 9 AM. MAKE SURE TO GIVE YOURSELF EXTRA TIME
ON YOUR COMMUTE AND USE YOUR LOW BEAMS. PATCHY FOG MEANS
VISIBILITY CAN DROP QUICKLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Columbus AFB radar (KGWX), 149 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 26, 3:57 PM CST
Where
Wayne County, 0.3 mi S of Mc Glamerys Stand
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.146, -87.749

A tree was blown down in the 200 block of Bear Creek Road in Collinwood.

Thunderstorm Wind, Maury

When
August 26, 4:42 PM CST
Where
Maury County, Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.530, -87.200

A tree was blown down in Mount Pleasant.

Thunderstorm Wind, Maury

When
August 26, 4:45 PM CST
Where
Maury County, Hampshire
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.600, -87.300

A tree was blown down at a home in Hampshire.

Thunderstorm Wind, Maury

When
August 26, 4:48 PM CST
Where
Maury County, Columbia
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.620, -87.050

A tree was blown down in Columbia.

Thunderstorm Wind, Hickman

When
August 26, 5:24 PM CST
Where
Hickman County, 1.32 mi ENE of Aetna
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.660, -87.500

A tree was blown down on Highway 48 South.

Thunderstorm Wind, Perry

When
August 26, 5:25 PM CST
Where
Perry County, 2.67 mi E of Chestnut Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.633, -87.773

A tree was blown down on Highway 412 East.

Thunderstorm Wind, Hickman

When
August 26, 5:30 PM CST
Where
Hickman County, 0.49 mi ENE of Pleasantville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.673, -87.692

A tree was blown down on Highway 100 West.

Thunderstorm Wind, Maury

When
August 26, 5:56 PM CST
Where
Maury County, 0.84 mi NE of Kedron to 0.94 mi NNE of Kedron
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.709, -86.910

Social media reports indicated a microburst struck portions of Spring Hill. Trees were blown down on Kedron Road across from the Kings Creek Golf Course. 50-60 lbs. plantern urns were moved and a strong playground slide was also ripped off in the area. Winds were estimated around 60 mph.

Thunderstorm Wind, Lawrence

When
August 26, 6:30 PM CST
Where
Lawrence County, 1.33 mi SE of Webber City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.334, -87.287

Several trees were blown down and outbuildings were damaged at the flea market near Ethridge.

Thunderstorm Wind, Maury

When
August 26, 7:10 PM CST
Where
Maury County, 2.23 mi ESE of Armour Vlg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.614, -87.136

A tree was blown down on Hampshire Pike west of Columbia.

Thunderstorm Wind, Maury

When
August 26, 7:12 PM CST
Where
Maury County, 1.76 mi ENE of Armour Vlg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.639, -87.141

A tree was blown down on Williamsport Pike west of Columbia.

Thunderstorm Wind, Maury

When
August 26, 7:24 PM CST
Where
Maury County, Santa Fe
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.730, -87.130

A couple of treees were blown down in the Santa Fe area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656909, 656911, 656912, 656913, 656914, 656916, 656915, 656917, 656918, 656920, 656919, 656921.